Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 16, 2017, 3:02 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 3:02 PM EDT (19:02 UTC)
- Expired
- Jun 16, 2017, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 3:15 PM EDT | FLASH FLOOD | 1 Ene Ross Township, PA | 2 FEET OF WATER ON INTERSECTION OF MCKNIGHT ROAD AND SIEBERT ROAD |
| Jun 16, 3:57 PM EDT | FLASH FLOOD | 1 Ene Ross Township, PA | SWIFT WATER TEAMS ARE ASSISTING WITH EVACUATING BUSINESSES ALONG MCKNIGHT ROAD IN ROSS TOWNSHIP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538
WGUS51 KPBZ 161902
FFWPBZ
PAC003-162200-
/O.NEW.KPBZ.FF.W.0023.170616T1902Z-170616T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
302 PM EDT FRI JUN 16 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Northeastern Allegheny County in southwestern Pennsylvania...
* Until 600 PM EDT.
* At 302 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Pittsburgh, Penn Hills, Ross Township, McCandless Township,
Franklin Park, Shaler Township, Plum, Hampton Township,
Wilkinsburg, O'hara Township, Wexford and West View.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4054 7976 4046 7978 4044 7987 4056 8014
4064 8004
$$2 follow-up statements
017
WGUS71 KPBZ 162034
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
434 PM EDT FRI JUN 16 2017
PAC003-162200-
/O.CON.KPBZ.FF.W.0023.000000T0000Z-170616T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
434 PM EDT FRI JUN 16 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
NORTHEASTERN ALLEGHENY COUNTY...
At 423 PM EDT, flash flooding is already occuring and emergency
management have reported road closures and swift water rescues in
Ross Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4054 7976 4046 7978 4044 7987 4056 8014
4064 8004
$$290
WGUS71 KPBZ 162155
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
555 PM EDT FRI JUN 16 2017
PAC003-162204-
/O.EXP.KPBZ.FF.W.0023.000000T0000Z-170616T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
555 PM EDT FRI JUN 16 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN ALLEGHENY COUNTY WILL
EXPIRE AT 600 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4054 7976 4046 7978 4044 7987 4056 8014
4064 8004
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:19 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 16, 1:19 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 119 PM EDT Fri Jun 16 2017 .SYNOPSIS... Scattered showers and thunderstorms are possible again today, though expected to be less widespread than yesterday. Saturday will offer a break before more widespread showers and storms return Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Between noon and 1pm, a line of showers and thunderstorms has developed across central portions of the forecast area. Have added categorical mention of rain along the line. Luckily, so far the line only has scattered coverage across Allegheny County, one of the areas that received the heaviest rainfall over the last three days. Also added heavy rain mention in the forecast as well. With noon update, brought slight chance pops farther west through the afternoon. While there is a bit of a lull in precipitation across the WV/MD ridges as of noon, the showers and thunderstorms that have developed over the last hour have been a bit farther west than expected. Previous... Shortwave trough will get hung up over the Mid- Atlantic region this afternoon, and models are hinting that storms could re-fire over the southeast and ridges. This is in response to the aforementioned shortwave and also there will be an east- southeast flow on the other side of the ridges which will promote low-level moisture convergence along the higher elevations. Cloud cover will be a little tricky as drier air is diving southward behind the exiting trough, but still plenty of moisture gets hung up on its northern flank. Would expect to see a clearing line moving southward this morning, but how far south it makes it is still uncertain. Additionally, with surface dewpoints still well into the 60s, cu would likely develop in areas that see sun. High temps will be a couple of degrees cooler then Thursday. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... Models are now showing a drier Saturday, with temperatures rising under strong southerly flow. The next shortwave trough is a little slower on the latest model runs, with most of the large scale ascent spinning northward over the Great Lakes by late in the day. Have lowered PoPs on Saturday, but kept a mention in the ridges, as a southeastern low level flow could produce some pop-up activity in these locales during the afternoon. If we can get the sun involved, should see a well mixed atmosphere, which will lead to very warm temps. Noticeably deeper trough will dig into the Western Great Lakes on Sunday, and waves of energy will spin eastward ahead of the main upper level system. The first wave will cross Sunday morning, returning the risk for showers. More substantial activity will develop Sunday afternoon ahead of the slow moving surface front and a stronger shortwave. Still a good deal of uncertainty on the timing and strength of convection late Sunday, so this part of the forecast will be modified over the next couple of days. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Showers/thunderstorms should continue into at least Monday morning, as the surface front gets hung up Sunday night with the development of a surface low southwest of the area. This may hold up complete frontal passage until Monday afternoon. The upper trough is progged to persist across the NE CONUS through mid week. Temperatures are expected to return to near seasonal levels. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... MVFR stratus will linger into the afternoon at DUJ and MGW, but otherwise VFR is expected at the rest of sites with developing cu. Low level moisture convergence and instability will allow for showers and storms to refire across southeastern portions of the region today. While this has not been added to ANY taf site yet, amendments may be needed based on hi res guidance and mesoanalysis. Expect some fog again overnight with plenty of moisture in the low levels from recent rainfall. .Outlook... Occasional restrictions are expected through the weekend with some morning fog and afternoon showers/thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 16, 4:27 AM EDT, 10 hours 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 427 AM EDT Fri Jun 16 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-170830- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 427 AM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread showers and storms are possible again Sunday and Sunday night. This could potentially bring more heavy rain and increase the threat of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 16, 10:25 AM EDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 AM EDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND DMG 1 W MCCANDLESS TOWNSHIP 40.58N 80.04W
06/15/2017 ALLEGHENY PA DEPT OF HIGHWAYS
TWO UPROOTED TREES AND SIX TREES SHEARED OFF 3/4 OF THE
WAY UP
&&
EVENT NUMBER PBZ1701602
98The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:43 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 3 hr |
| Jun 15, 9:20 PM EDT | Special Weather Statement | PBZ | Westmoreland | 55 min |
| Jun 15, 10:19 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 4 hr |
| Jun 15, 11:39 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 8 hr |
| Jun 16, 2:43 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jun 16, 2:51 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 39 min |
| Jun 16, 3:17 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 28 min |
| Jun 16, 3:34 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Jun 16, 4:07 PM EDT | Areal Flood Advisory | PBZ | Indiana | 3 hr |
| Jun 16, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 18 min |
| Jun 16, 4:27 PM EDT | Special Weather Statement | PBZ | Greene | 33 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.